Short bowel syndrome and severe skin toxicity as a complication of FOLFOX chemotherapy with panitumumab in a patient with colorectal cancer — a case report
Oncology in Clinical Practice
The combination of monoclonal antibodies targeting epidermal growth factor receptor (EGFR) with chemotherapy is the standard treatment in advanced colorectal cancer without mutations in the RAS and BRAF genes. We present a case of a 55-year-old female patient with unacceptable skin toxicity and short bowel syndrome caused by palliative FOLFOX chemotherapy combined with panitumumab. In 2012, after the emergence of an artificial anus due to gastrointestinal obstruction in the course of rectal
... ourse of rectal cancer, the patient underwent inductive chemotherapy, preoperative chemoradiotherapy, and radical surgery. Tubular adenocarcinoma G2, ypT2N0 was diagnosed. In 2013 and 2015 she underwent two additional surgeries including intestinal resection due to obstruction of the gastrointestinal tract and enterovaginal fistula. In February 2018 she was qualified for palliative chemotherapy because of inoperable relapse. Due to very good performance status (PS0) and absence of mutations of RAS and BRAF genes, regardless of being underweight and suffering from loose stools persisting from the time of surgery, FOLFOX chemotherapy with panitumumab was introduced. After the second administration of drugs an acne-like rash, hand-foot syndrome, and diarrhoea appeared. Intensification of symptoms and manifestations of short bowel syndrome were observed afterwards. Topical treatment of skin lesions, doxycycline, and anti-diarrhoeal therapy were introduced, with a mediocre therapeutic effect. Imaging confirmed disease stabilisation, but due to the deterioration of both performance status and life quality, anti-cancer treatment was discontinued. This case draws attention to the necessity of caution while qualifying for potentially toxic combination chemotherapy.